Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 7, NWS Cheyenne, WY

January 25, 2018Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 25, 2018, 1:37 AM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 26, 2018, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 25, 2018, 1:37 AM MST (08:37 UTC)
In effect from
Jan 26, 2018, 12:00 AM MST
Expired
Jan 25, 2018, 5:17 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3390 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS75 KCYS 250837
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
137 AM MST Thu Jan 25 2018

...Another Round of Strong Winds Expected in the Ferris and
Seminoe Mountains, as well as Arlington, Elk Mountain and Muddy
Gap through this afternoon...

...Strong Winds Possible on Interstate 25 near Bordeaux late
tonight through Friday morning...

WYZ104-110-260000-
/O.CON.KCYS.HW.W.0007.180125T0900Z-180126T0100Z/
Ferris/Seminoe/Shirley Mountains-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Arlington, and Elk Mountain
137 AM MST Thu Jan 25 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...2 AM MST to 6 PM MST Thursday.

* WINDS...Southwest 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, mainly along west to east 
  oriented roads. In addition, some drifting of snow is possible 
  which may result in poor road conditions in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-260000-
/O.NEW.KCYS.HW.A.0007.180126T0700Z-180126T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
137 AM MST Thu Jan 25 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late tonight through Friday
morning. 

* TIMING...Midnight Tonight Through 11 AM Friday

* WINDS...West at 40 to 45 mph sustained with gusts to 65 mph
  possible.

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, especially on west to east
  oriented sections of roadway. Light load semis and those towing
  camper trailers may encounter increased blowoff or blowover
  risks on Interstate 25 near Bordeaux.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
493 
WWUS75 KCYS 252105
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
205 PM MST Thu Jan 25 2018

...Periods of Strong Winds will continue this afternoon in
Arlington, Elk Mountain and Muddy Gap...

...Strong Winds Possible on Interstate 25 near Bordeaux late
tonight through Friday morning...

WYZ104-110-260100-
/O.CON.KCYS.HW.W.0007.000000T0000Z-180126T0100Z/
Ferris/Seminoe/Shirley Mountains-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Arlington, and Elk Mountain
205 PM MST Thu Jan 25 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...2 AM MST to 6 PM MST Thursday.

* WINDS...Southwest 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, mainly along west to east 
  oriented roads. In addition, some drifting of snow is possible 
  which may result in poor road conditions in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-260515-
/O.CON.KCYS.HW.A.0007.180126T0700Z-180126T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
205 PM MST Thu Jan 25 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MST TONIGHT
THROUGH FRIDAY MORNING...

* TIMING...Midnight Tonight Through 11 AM Friday

* WINDS...West at 35 to 45 mph sustained with gusts to 60 mph 
  possible. 

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, especially on west to east 
  oriented sections of roadway. Light load semis and those 
  towing camper trailers may encounter increased blowoff or 
  blowover risks on Interstate 25 near Bordeaux. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
292 
WWUS75 KCYS 260017
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
517 PM MST Thu Jan 25 2018

...High winds expected on Interstate 25 near Bordeaux late 
tonight through Friday morning...

...Strong winds have diminished below dangerous levels for areas
west of Laramie this evening...


WYZ104-110-260130-
/O.CAN.KCYS.HW.W.0007.000000T0000Z-180126T0100Z/
Ferris/Seminoe/Shirley Mountains-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Arlington, and Elk Mountain
517 PM MST Thu Jan 25 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

Winds have diminished below dangerous levels, but are still
gusting up to near 40 mph at times. 

$$

WYZ106-260830-
/O.UPG.KCYS.HW.A.0007.180126T0700Z-180126T1800Z/
/O.NEW.KCYS.HW.W.0009.180126T0700Z-180126T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
517 PM MST Thu Jan 25 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST
FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to 11 AM MST
Friday. The High Wind Watch is no longer in effect and has been
upgraded and replaced by the High Wind Warning.


* TIMING...Midnight Tonight Through 11 AM Friday

* WINDS...West at 35 to 45 mph sustained with gusts to 60 mph
  expected. 

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, especially on west to east 
  oriented sections of roadway. Light load semis and those 
  towing camper trailers may encounter increased blowoff or 
  blowover risks on Interstate 25 near Bordeaux. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 24, 10:15 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 24, 10:15 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1015 PM MST Wed Jan 24 2018

.UPDATE...
Issued at 912 PM MST Wed Jan 24 2018

A couple of updates sent this evening to adjust winds for areas
along and west of I-25 a bit for the rest of the evening. Winds
at the Bordeaux gap wind area along I-25 south of Wheatland are
gusting to 45 mph at times but are not at High Wind Warning
criteria. We still expect to see winds increase for areas west of
Laramie after 06Z with gusts to 60 mph posing a hazard for
potential blow-overs to light high profile vehicles and trailers
through most of Thursday. Right now Arlington and Elk Mountain are
gusting 30 to 40 mph.

&&

.SHORT TERM...(Tonight - Friday)
Issued at 221 PM MST Wed Jan 24 2018

High winds continue to be the main concern through the majority of
the short term period. Strongest winds today have been confined to
Bordeaux, where a few wind gusts in excess of 60 MPH were observed
over the last few hours. The latest WYDOT observation at BRX still
shows 44 MPH sustained winds with 57 MPH gusts, so we may actually
need to extend that Warning a little longer than 22z. We cancelled
the inherited High Wind Warning for ARL as wind gusts have been at
or below 40 MPH for quite some time. In general, expect a decrease
in winds after 00z w/weakening low-lvl gradients and corresponding
flow aloft.

A fast moving upper-level short wave disturbance will track across
the Great Basin on Thurs. This should induce pressure falls across
central MT into eastern WY, once again giving way to strengthening
low-level gradients across the CWA. H7/H85 CAG-CPR gradients could
be better, but are still progged at 40-50 meters. 700-800 hpa flow
will increase dramatically after 09z Thursday, and cloud cover may
be a non-factor for mixing west of the Laramie Range. 750 hpa flow
of 55-60 knots and good mixing & subsidence supports an upgrade to
a High Wind Warning for Arlington and the Ferris/Seminoe Mountains
on Thursday. Will recommend to later shifts to re-evaluate western
Converse county for potential inclusion in this highlight. However
we left them out for now as the main threat area could be close to
the Natrona county line.

Winds subside briefly by early Thursday evening, but there is some
potential for a bora event along/E of the Laramie Range during the
late Thursday night/early Friday morning time frame w/ the passage
of a strong cold front. The models show impressive subsidence, and
a broad swath of 50+ knot flow aloft. However, the window is quite
small for an opportunity to achieve high wind gusts. Confidence is
too low to warrant any High Wind Watches at this time, but we will
need to keep an eye on this. Friday will be breezy to windy across
much of southeast WY and the western NE Panhandle.

.LONG TERM...(Friday night through Tuesday)
Issued at 230 AM MST Wed Jan 24 2018

Friday night...Brisk west northwest flow aloft continues with some
orographic snow showers possible over our Snowy and Sierra Madre
Ranges, dry elsewhere.

Saturday...Breezy to windy and cool based on projected low and mid
level gradients and progged 700 mb temperatures near -7 Celsius.

Sunday...Heights and thicknesses rise significantly, supporting a
warming trend despite some middle and high cloudiness.

Monday...The warming trend continues as the flow aloft weakens and
backs to more west northwesterly, inducing even more warming with
700 mb temperatures near 3 Celsius.

Tuesday...Heights aloft decrease as shortwave trough aloft moves
across Montana. Westerly low level downslope winds will still make
for a relatively mild day, though temperatures will be slightly
cooler than Monday due to thickness falls.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1015 PM MST Wed Jan 24 2018

VFR category expected for the next 24 hours across SE Wyoming and
the western Nebraska Panhandle. Mainly a wind forecast for the
western airports with winds picking up after 09Z for Rawlins and
Laramie with gusts tomorrow at times near 40 kts from the west and
southwest.

&&

.FIRE WEATHER....

Despite periods of gusty winds, overall fire weather concerns will
remain low with recent snow pack.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM to 6 PM MST Thursday for WYZ104-110.

NE...None.
&&

UPDATE...JG
SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...JG
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 24, 3:35 AM MST, 22 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MST Wed Jan 24 2018

WYZ101>119-251045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MST Wed Jan 24 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect from 5 am to 3 pm today for
Arlington, Elk Mountain and Bordeaux for west to southwest winds
of 35 to 45 mph with gusts to 60 mph.

A High Wind Watch is in effect from 11 pm tonight to 5 pm Thursday
for Arlington, Elk Mountain and the Ferris, Seminoe and Shirley
Mountains of northern Carbon County. Southwest winds of 35 to 45
mph with gusts to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-251045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
335 AM MST Wed Jan 24 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Jan 25, 1:01 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
101 AM MST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND GST 4 W MUDDY GAP           42.38N 107.52W
01/25/2018  M59 MPH          CARBON             WY   MESONET

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 1:48 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon32 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.